Wyoming, 2025High Wind in Wyoming, March 16 to 17, 2025
March 16 to 17, 2025 · NWS CYS · 17 events in 12 counties and zones
Southeast Wyoming experienced one of its biggest wind events of the season with strong downslope winds and potent mountain wave activity. Peak gust of 79 mph was reported along Interstate 25 on March 17th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast Wyoming experienced one of its biggest wind events of the season with strong downslope winds and potent mountain wave activity. Peak gust of 79 mph was reported along Interstate 25 on March 17th. This event was nearly continuous over a full 24-hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 4:34 AM MST, 2 hours 26 minutes earlier. Its key messages:
- A High Wind Warning will be in effect for much of southeast Wyoming today into Monday afternoon.
- Red Flag Warnings will be in effect this afternoon and early evening for the Nebraska Panhandle, and will likely be required again for Monday afternoon.
- Next impactful system moves across the region Tuesday into Wednesday, bringing widespread light to moderate snow except for the mountains where heavy snow will be possible.
- Windy conditions likely for a majority of the week and into the weekend.
Area forecast discussion, Mar 16, 4:34 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
534 AM MDT Sun Mar 16 2025
.KEY MESSAGES...
- A High Wind Warning will be in effect for much of southeast
Wyoming today into Monday afternoon.
- Red Flag Warnings will be in effect this afternoon and early evening
for the Nebraska Panhandle, and will likely be required again
for Monday afternoon.
- Next impactful system moves across the region Tuesday into
Wednesday, bringing widespread light to moderate snow except
for the mountains where heavy snow will be possible.
- Windy conditions likely for a majority of the week and into
the weekend.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 236 AM MDT Sun Mar 16 2025
Today...As the flow aloft backs from northwest to west northwest,
the low and mid level gradients strengthen significantly, with a 50
to 60 knot 700 mb jet developing over southeast Wyoming, while the
Craig to Casper 850/700 height gradients in meters increase into the
lower to mid 70s, with favorable local wind models indicating winds
likely exceeding high wind criteria for much of southeast Wyoming.
The wind prone locations such as Arlington, Bordeaux and the I-80
Summit and foothills will see winds increasing this morning, with
nearby lower elevations picking up around midday, including Rawlins,
Douglas, Laramie, Wheatland and Cheyenne. Strong downsloping west
winds will combine with 700 mb temperatures near -3 Celsius to yield
high temperatures in the upper 40s west of I-25, with mid 50s to
lower 60s east of I-25.
Tonight...Strong low and mid level gradients continue, and with 700
mb winds still progged around 60 knots, expect winds to continue to
exceed high wind criteria for much of southeast Wyoming. The decent
mixing and mild airmass will make for relatively mild overnight low
temperatures.
Monday...The west southwest flow aloft remains strong, helping to
maintain the locally strong winds, and continuing the High Wind
Warnings for much of southeast Wyoming into the afternoon hours.
Even warmer temperatures with 700 mb temperatures near 2 Celsius
yielding maximum readings from the upper 50s west of I-25, to the
mid 60s to mid 70s further east.
Monday night...The next potent shortwave trough aloft enters western
Wyoming, along with its attendant cold front entering our western
counties, spreading light rain and snow across the northwest half of
our forecast area to the west of a Laramie to Chadron line.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 236 AM MDT Sun Mar 16 2025
Tuesday morning begins with an upper level trough approaching
the Four Corners region while at the surface a low descends into
Colorado and Kansas with a cold front having just passed across
our region. In the post-frontal environment, widespread snow is
expected outside of perhaps the eastern-most portions of our
I-80 corridor in WY/NE where rain will be in the process of
transitioning over to snow. Favorable isentropic lift on the
back side of this system alongside increased moisture including
PWAT values 100-150% of normal should provide the environment
for widespread wintry weather enough that several advisories and
some warnings should be needed. Heaviest accumulations will
naturally be in our mountainous zones, with the Sierra-Madre and
Snowy ranges expected to receive around 10-14 inches each, while
the northern Laramie Range is settling in around 8-10 inches.
Meanwhile, snow impacting our more populous zones is also
anticipated, as the NBM shows a 50-80% probability of 3+ inches
for portions of our I-80/I-25 corridors including Arlington,
the Laramie Summit, Wheatland, and Douglas. Cheyenne itself is
looking to fall just outside of this range however, with
anticipated accumulations around 1-2 inches. Further east, less
impressive forecast setup is expected, as portions of the
Wyoming border into the Nebraska Panhandle show a 20% or less
probability for 3+ inches outside of Niobrara and Sioux counties
where a stronger band may be able to develop under heavier
moisture for these areas.
But wintry weather won't be our only significant impact, as our
usual windiness returns with this system as well further out
into the week. The NBM anticipates our wind prones as well as
areas east of the Laramie Range will have a widespread 50-90%
probability of maximum wind gusts 45+ mph for the day, and this
combined with the possible snowfall would combine to produce
some notably hazardous travel conditions including limited
visibilities below a mile at times. Moving further into the
week, a transient upper level ridge on Wednesday should quickly
give way to a more zonal flow due to a quick moving trough
Thursday into Friday, which is anticipated to last until next
weekend. This should allow the 700mb jet to restrengthen over
the CWA and, combined with subsident flow, will likely mix down
the 50-60 knot winds to the surface for several days of gusty
conditions to end the week and begin the weekend. This pattern
may also be conducive of some precipitation, but without a
strong forcing mechanism the bulk of any light activity will be
limited to the mountains from orographic enhancement. Finally,
our high temperatures will generally range in the 40's to 50's
without a noteworthy warming feature to increase them, with a
much cooler start to the long term expected on Tuesday behind
the front with widespread 30's to 40's (which will likely peak
during the overnight into early morning hours Tuesday as
conditions cool throughout the day thanks to precip & cooler
flow behind the boundary).
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 529 AM MDT Sun Mar 16 2025
Gusty winds all sites today with gusts 40-50 knots for WY sites
and 30-40 knots for NE sites. Winds remain breezy overnight into
tomorrow with wind shear expected at that time as well as the
low-level jet strengthens across the region, with all sites
expected to see shear except for KSNY which should stay just
outside of it at this time. VFR conditions expected otherwise
with FEW to SCT high clouds possible.
&&
.FIRE WEATHER...
Issued at 236 AM MDT Sun Mar 16 2025
In coordination with our neighboring offices, we have opted to
upgrade the Fire Weather Watch to a Red Flag Warning for this
afternoon and early evening for the western Nebraska Panhandle,
where winds will exceed 25 mph with minimum humidities under
15 percent. Conditions look even more favorable for Monday
afternoon, thus another Red Flag Warning will likely be
required.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from noon today to 7 PM MDT this evening for
WYZ431-433.
High Wind Warning from noon today to 3 PM MDT Monday for
WYZ101-105-107-109-115-118.
High Wind Warning until noon MDT Monday for WYZ104-116-117.
High Wind Warning until 6 PM MDT Monday for WYZ106-110.
NE...Red Flag Warning from noon today to 7 PM MDT this evening for
NEZ434>437.
&&
SHORT TERM...RUBIN
LONG TERM...CG
AVIATION...CG
FIRE WEATHER...RUBINHazardous weather outlook, Mar 16, 1:51 AM MST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
251 AM MDT Sun Mar 16 2025
WYZ101-104>107-109-110-115>118-170900-
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
251 AM MDT Sun Mar 16 2025
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Various High Wind Warnings will be in effect through tonight for
west winds of 30 to 45 mph with gusts of 60 to 75 mph.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The High Wind Warnings will continue into Monday afternoon. Colder
temperatures and widespread snow will occur on Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-103-108-111>114-119-
170900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
North Laramie Range-Goshen County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
East Laramie County-
251 AM MDT Sun Mar 16 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Red Flag Warning is in effect this afternoon and early evening
for the Nebraska Panhandle for gusty winds and low humidity.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Colder temperatures and widespread snow will occur on Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- March 16, 7:00 AM MST to 10:00 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 65 mph reported near Muddy Gap in northern Carbon County.
High Wind, North Snowy Range Foothills
- When
- March 16, 7:00 AM MST to March 17, 8:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Several sites reported wind gusts over 58 mph for over 24 hours. Peak gust of 70 mph reported at Elk Mountain, Arlington, and Strouss Hill WYDOT sites.
High Wind, Central Carbon County
- When
- March 16, 7:51 AM MST to 2:51 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS reported a peak gust of 61 mph.
High Wind, South Laramie Range Foothills
- When
- March 16, 8:00 AM MST to March 17, 11:00 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Several sites reported gusts of 58 mph and higher along with sustained winds over 40 mph for over one hour. Peak wind of 70 mph reported at a Union Pacific Railroad site.
High Wind, Central Laramie County
- When
- March 16, 8:00 AM MST to March 17, 10:00 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Bear Creek WYDOT site along Interstate 25 reported a peak gust of 65 mph. Cheyenne Airport ASOS reported a peak gust of 62 mph.
High Wind, South Laramie Range
- When
- March 16, 8:11 AM MST to 12:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Several WYDOT sites reported wind gusts of 58 mph or over. Peak gust was 61 mph at Vedauwoo near Interstate 80.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 16, 9:00 AM MST to March 17, 11:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Over 24 hours of strong winds. Peak gust of 79 mph at Bordeaux along Interstate 25.
High Wind, Laramie Valley
- When
- March 16, 9:54 AM MST to March 17, 3:06 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Herrick Lane WYDOT site reported a peak gust of 66 mph. Quealy Dome reported a gust of 62 mph.
High Wind, Shirley Basin
- When
- March 16, 10:00 AM MST to 4:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Shirley Basin Western Weather Group observation site reported a peak wind gust of 62 mph.
High Wind, Converse County Lower Elevations
- When
- March 16, 11:04 AM MST to 2:47 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Several reports of 58 mph gusts or higher along Interstate 25 near Douglas Wyoming. Peak gust was 64 mph at Deer Creek WYDOT site.
High Wind, East Platte County
- When
- March 16, 12:00 PM MST to March 17, 2:00 AM MST
- Where
- East Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
A peak gust of 72 mph was recorded at the Coleman WYDOT site along Interstate 25. There were several other gusts between 55 to 65 mph recorded.
High Wind, Goshen County
- When
- March 16, 5:00 PM MST
- Where
- Goshen County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Peak gust of 61 mph observed at Torrington Airport ASOS.
High Wind, South Laramie Range Foothills
- When
- March 17, 11:50 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Gust of 61 mph reported at Emkay Union Pacific Railroad site west of Cheyenne.
High Wind, South Laramie Range
- When
- March 17, 12:00 PM MST to 1:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Sustained winds over 50 mph reported at GranWS Union Pacific Railroad site.
High Wind, Central Laramie County
- When
- March 17, 2:27 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Winds gusts of 60 MPH reported at Bear Creek WYDOT site.
High Wind, Laramie Valley
- When
- March 17, 3:06 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Winds gusts of 59 MPH reported at Herrick Lane WYDOT site.
High Wind, East Platte County
- When
- March 17, 4:34 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Winds gusts of around 58 MPH reported at Coleman WYDOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in North Carolina, March 16, 20252 deaths · $470,000 · 65 kt wind · 9 events
- Tornadoes and Hail in Pennsylvania, March 16, 20251 death · $1.4 million · EF1 · 50 events
- Tornadoes and Hail in Pennsylvania, March 16, 2025$896,000 · EF1 · 111 events
- Damaging Winds and High Wind in New York, March 16, 2025$166,000 · 70 kt wind · 60 events
- Hail and Damaging Winds in West Virginia, March 16, 2025$283,000 · 60 kt wind · 43 events
- Damaging Winds in New York, March 16, 2025$156,000 · 63 kt wind · 35 events
- Tornado and Lightning Strikes in North Carolina, March 16, 2025$40,000 · EF1 · 3 events
- Damaging Winds in Ohio, March 16, 2025$32,000 · 66 kt wind · 23 events
- Flash Flooding and Hail in North Carolina, March 16, 2025$30,000 · 2 in hail · 24 events
- High Wind in North Carolina, March 16, 2025$65,000 · 65 kt wind · 3 events
- Tornadoes and Damaging Winds in South Carolina, March 16, 2025EF1 · 4 events
- High Wind in Virginia, March 16, 2025$27,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239225, 1239243, 1239240, 1239259, 1239261, 1239255, 1239227, 1239249, 1239226, 1239220, 1239228, 1239233, 1241564, 1241565, 1241559, 1241561, 1241557.